Minnesota, 2022

Cold in Minnesota, January 1 to 2, 2022

January 1 to 2, 2022 · NWS FSD · 7 events in 7 counties and zones

Lesser wind but very cold temperatures from -8 to -18F led to another period of dangerous wind chills in parts of southeast South Dakota, southwest Minnesota, and northwest Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Lesser wind but very cold temperatures from -8 to -18F led to another period of dangerous wind chills in parts of southeast South Dakota, southwest Minnesota, and northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 1, 11:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 1, 11:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1110 AM CST Sat Jan 1 2022

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CST Sat Jan 1 2022

A fairly strong upper level system to the south will shift east of
the area this morning. As this happens some mid level forcing will
spread across southern parts of northwest IA and could produce a
little light snow. The soundings a pretty cold and fairly dry so not
overly confident that we will see much accumulation. While we only
have around an inch in the forecast near SUX, will lower that to
just a few hundredths. Ensemble and statistical output also supports
lower amounts. By afternoon any snow should be southeast of the
area. While winds will not be excessively strong, with temperatures
below zero it does not take much to bring cold wind chill values.
Will maintain the current headlines with the warning over mostly
southwest MN covering areas where wind chills will be about 35 below
to 40 below this morning. Have issued/extended this afternoon into
tonight a wind advisory for highway 14 in SD and MN into parts of
southwest MN and northwest IA. While winds will be even lighter it
does not take much to drop wind chills below 25 below with the
expected temperatures. Highs today will be very cold and likely will
not climb above zero, especially in areas north of Interstate 90 and
over any fresh snow cover. Lows tonight will also be very cold and
coldest north of Interstate 90. Generally 15 below to 20 below over
the fresh snow cover to 5 below to 10 below south of Interstate 90.

.LONG TERM...(Sunday through Friday)
Issued at 335 AM CST Sat Jan 1 2022

Upper level ridging will begin to build into the area on Sunday
which will be the start of a short period of less cold conditions.
With a cold start to Sunday morning temperatures can only go so
high, so expecting teens east of the James Valley and near 30 in
Gregory county.

Upper level ridging spreads east across the Plains on Monday and
should see a much more significant rise in temperatures. Planning on
highs int he lower 40s south of Interstate 90 on the SD side with35
to 40 along I-90 and into northwest IA. A little colder towards
highway 14 where highs closer to 30 are more likely, maybe some
upper 20s across the deeper snow.

Monday night into Tuesday will see a fairly aggressive northwest
flow upper level jet dive into the Central Plains. The colder air
associated with this developing wave is just a touch faster than
yesterday which puts highs a bit in jeopardy Tuesday. Lowered a
touch but if this wave and cold air speed up another 3 hours or so
we could see some significantly lower temperatures. While snow
amounts with this wave are not expected to amount to a lot there may
be a little forcing along and ahead of the front as well as some
favorable thermal profiles supportive for snow Tuesday night into
Wednesday that some measurable snow will be possible. Too early to
tell just where and when so will keep an eye on trends.

As this wave pushes east temperatures Wednesday into Friday will be
well below normal. There should at least be a chance for a wind
chill warning over parts of the area Wednesday night into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1107 AM CST Sat Jan 1 2022

Still could see some snow and brief MVFR conditions for a couple
hours this afternoon along/south of Highway 20. However,
confidence in occurrence is very low as snow has struggled in
this area this morning.

Otherwise, VFR conditions prevail through the period. Winds from
the northwest remain a bit breezy through the day today, becoming
light and variable this evening/tonight into Sunday morning as
high pressure moves in. Skies will clear as well. Light southerly
winds and mostly clear skies expected Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST today for SDZ050-052>054-
     057>071.

     Wind Chill Warning until noon CST today for SDZ038>040.

     Wind Chill Advisory until 8 AM CST Sunday for SDZ038>040.

     Wind Chill Advisory until 8 AM CST Sunday for SDZ055-056.

MN...Wind Chill Advisory until noon CST today for MNZ098.

     Wind Chill Warning until noon CST today for MNZ071-072-080-081-
     089-090-097.

     Wind Chill Advisory until 8 AM CST Sunday for MNZ071-072-080-081-
     089-090-097.

IA...Wind Chill Advisory until noon CST today for IAZ001-012-020-021-
     031-032.

     Wind Chill Advisory until 8 AM CST Sunday for IAZ002-003-013-014-
     022.

NE...Wind Chill Advisory until noon CST today for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...SG
Hazardous weather outlook, Jan 1, 3:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CST Sat Jan 1 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-021000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
352 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Bitterly cold wind chills of 20 below to 40 below zero are
expected this morning. The coldest will be across parts of
southwest Minnesota. Wind chill values in the teens and 20s below
zero will continue through tonight.

Some patchy light snow will be possible in parts of northwest Iowa
and northeast Nebraska today. Amounts will be light with possibly
up to an inch from Sioux City to Ida Grove.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another shot of cold air may drop wind chill values to 20 below to
30 below zero Wednesday into Thursday. Additional light snow will
be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lincoln

When
January 1, 12:00 PM CST to January 2, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Wind chills at the Minnesota Road Weather Information System location 1 mile west of Lake Benton (site MN028) dipped very briefly as low as -35F.

Cold/Wind Chill, Lyon

When
January 1, 12:00 PM CST to January 2, 8:30 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Wind chills at Marshall (site KMML) dipped very briefly to as low as -35F.

Cold/Wind Chill, Pipestone

When
January 1, 12:00 PM CST to January 2, 7:00 AM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Wind chills at the Minnesota Road Weather Information System location 1 mile west of Lake Benton (site MN028) dipped very briefly as low as -35F, and were as low as -29F at Slayton (site KDVP).

Cold/Wind Chill, Murray

When
January 1, 12:00 PM CST to January 2, 8:30 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Wind chills at Slayton (site KDVP) dipped as low as -29F.

Cold/Wind Chill, Cottonwood

When
January 1, 12:00 PM CST to January 2, 2:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Wind chills near Windom (site KMWM) dipped as low as -32F.

Cold/Wind Chill, Nobles

When
January 1, 12:00 PM CST to January 2, 7:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Wind chills at Worthington (site KOTG) dipped as low as -30F.

Cold/Wind Chill, Jackson

When
January 1, 12:00 PM CST to January 2, 2:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Wind chills near Jackson (site KMJQ) dipped as low as -30F.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003185, 1003186, 1003187, 1003188, 1003189, 1003190, 1003191.